The problems with medications used against osteoporosis: bone necrosis caused by BISPHOSPHONATES

In the past few years within our clinical services of  Maxillofacial Surgery and within our private consultations we have seen the appearance of a new previously inexistent pathology: the bone necrosis of the maxillary bones due to the preventative use and often the abuse of bisphosphonates.

It is believed that for a maxillary osteonecrosis to appear, 3 to 5 years should have passed since commencing the treatment. There are no extensive series of publications of prevalence, but it is estimated that the osteonecrosis can affect around 5% of the patients who take them orally and can reach up to 20% of the cases of necrosis in oncology patients who have received high doses intravenously.

Bone necrosis caused by bisphosphonates is a difficult problem to solve and can, in the worst case scenario, provoke ample necrosis of the maxillary bones.

 

What are bisphosphonates and what are they used for?

The bisphosphonates are a group of medication which are used for the prevention and the treatment of illnesses of bone resorption such as osteoporosis, Paget disease, cancer with bone metastasis and breast cancer.

The most common indication of the bisphosphonates is the treatment of osteoporosis in women who are post-menopausal. For this indication, traditionally the bisphosphonates are taken orally on a daily basis. This is the case, for example, of the famous Fosamax®, one of the first and most extended in our country. For the same indication, other more recent molecules such as Bonviva®, are administered orally once a month or with intravenous injections every three months.

The bisphosphonates are also used to treat malignant illnesses which affect the bone such as the multiple myeloma and other tumours which can destroy the bone such as breast or prostrate cancer. In these cases, the bisphosphonates are used in higher doses and by intravenous drip within the chemotherapy “cocktails” indicated for each patient.

The more common bisphosphonates are:

Medicamentos con bifosfonatos. Benidorm. Alicante

  • ACREL
  • ACTONEL
  • AREDIA
  • BIFOAL BONDRONAT BONEFOS
  • BONVIVA
  • CALBION
  • DIFOSFEN
  • FOSAVANCE
  • FOSAMAX
  • HEMOCALCIN
  • LINOTEN
  • MEBONAT
  • OSTEUM
  • SKELID
  • XINSIDONA
  • ZOMETA

If you take any of these medications and require a surgical intervention of the mouth, consult with your maxillofacial surgeon.

How do bisphosphonates work?

Once in the body, the bisphosphonates are deposited and accumulate in the bone and they stay there for a very long time (minimum 10 years and more than likely for life). The quantity of the accumulation depends on the doses, the time and the way it has been administered. It is estimated that for a maxillary osteonecrosis to appear, between 3 and 5 years should have passed since the patient started taking the medication. It is estimated that the osteonecrosis can affect around 5% of the patients that take them orally and even reach 20% of cases of necrosis in oncology patients who have received high intravenous doses.

To put it simply, your mechanism of drug action is as follows:

The bone is a live tissue which is continuously remodelling, meaning that it destroys and forms new bone continuously. This condition is what allows the bone growth and plasticity, as well as the capacity to regenerate after a fracture.

The osseous cells which form the bone are the osteoblasts and those that “eat” bone are called osteoclasts.

The bisphosphonates act principally inhibiting the activity of the osteoclasts (destructors) which in the earlier described conditions are more active than the osteoblasts (constructors) in a way that, they destroy more bone than is formed creating the condition of an osteoporotic bone.

However the bisphosphonates do not only block the osteoclasts but also inhibit in lesser or more level the activity of the osteoblasts, formers of the bone, achieving that the patients who take bisphosphonates can present  during a densitometry, a more calcified bone (because the osteoclasts do not “remove” as much calcium) although not as live and with less regenerative capacity.

[alert_yellow]We therefore ask ourselves: What is the point of taking biphosphonates to prevent a fracture of the hip in a patient with osteoporosis if, in the case of an accidental fracture (from a bad fall for example), the bone of a patient who has taken bisphosphonates has less capacity to heal than the patient who has not taken them [/alert_yellow]

In this context it makes you suspect that the remedy is worse than the illness.

Without doubt, this is our personal thought, and it would need to be debated by Family Doctors, Rheumatologists, Internal Medicine Doctors, Gynaecologists and other specialists who are prescribers of these medications.

 

How is the maxillary osteonecrosis manifested by bisphosphonates?

The typical clinical situation is a patient with a medical history of treatment with bisphosphonates after carrying out an extraction which has not healed. After a few weeks, the wound has not closed, it suppurates and hurts. This happens because the maxillary alveolar bone has lost its regenerative capacity and because on this inert bone, the bacteria and microorganisms of the mouth grow when craving it. This is why the dead bone ends up infected giving way to inflammation, suppuration and regional pain.

On other occasions there is no pre-existing manipulation and it is the bone itself which necroses spontaneously showing itself through a mucous fistula and due to the high bacterial infection there is an output of purulent material.

 

Can I have dental implants or undergo an oral surgery if I am taking or have taken bisphosphonates?

There is absolutely no contraindication however, with these findings; you should take a series of precautions when carrying out any maxillary surgical intervention such as the fitting of dental implants or extractions.

  1. If the patient has taken bisphosphonates,the risk of necrosis after the oral surgery becomes lower the more time that has passed since it was last taken.
  2. If the patient is taking bisphosphonates, it has been determined that the medication should be suspended at least 6 months before surgery for better safety, although this can never give a 100% guarantee that the symptoms will not appear. The risk is higher the more years the patient has been taking the bisphosphonates because, as we explained earlier, they accumulate in the bone.

Recently, one of the tests which has become of great importance in the latest protocols of action and clinical management guides, is the CTX (carboxy – terminal collagen telopeptide type I). This metabolite is freed by the activity of the osteoclasts and permits us to know the grade of bone resorption that the patient has by measuring its value in the blood by carrying out a specific analysis.

With CTX levels in the blood that are inferior to150 pg/ml, the patient presents higher risk of suffering an osteonecrosis caused by biphosphonates meaning that we would have to differ the surgery and wait 3 months to carry out another analysis. However if the CTX levels are superior or equal to 150pg/ml the risks are lower, trying, in both cases to contact the doctor who is dealing with your treatment.

[alert_green]If a patient needs any type of oral surgery the risks of undergoing the treatment must be explained and reflected in the informed consent.[/alert_green]

COMPARTE ESTO: